Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Is it safe to take omega-3 softgels during serotonin syndrome?

DOCTOR OF THE MONTH - Dec 2014
Dec 2014
User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2007
Answered : 4455 Questions
Question
Hi is it ok to take Omega-3 softgels during serotonin syndrome? is it true that they can worsen serotonin syndrome? thanks cheers bye. i'm asking this for someone else.
Posted Sat, 25 May 2013 in Mental Health
 
 
Answered by Dr. Seikhoo Bishnoi 39 minutes later
Hello
Welcome to Health Care Magic

Omega 3 fatty acids are important dietary supplements that are useful in depression and a number of other psychiatric disorders. They have shown proven results in a number of studies on the patients of depression.
The exact mechanism of action is not known but they tend to improve nerve transmission and also tend to improve serotonergic transmission. They are considered as safe drugs and can be prescribed without any problem. But few case reports observed that they may increase the risk of serotonin syndrome in susceptible persons so its better to avoid these supplements during serotonin syndrome.

So I would advise you to please don't give Omega 3 Soft Gels during Serotonin Syndrome. But patient can continue to take dietary omega 3 fatty acids once she become stable.

Diets XXXXXXX in Omega 3 fatty acids are-

Fish oils as sardine, salmon, herring etc.
Nuts as walnuts
Lineseed oil, flax seeds etc.

Hope I cleared your doubt, if you have more questions you can ask again in follow up.

Thanks
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Follow-up: Is it safe to take omega-3 softgels during serotonin syndrome? 1 hour later
can sudden discontinuation of antidepressants such as Effexor casue electric charge sensations? thanks bye.
 
 
Answered by Dr. Seikhoo Bishnoi 11 minutes later
Hello again

Yes sudden discontinuation of Venlafexine will result in withdrawal syndrome. It is advised that dose of Venlafexine should be tapered over 6-8 weeks. 10-20% decrease in dose is advised per week to prevent withdrawal syndrome. Withdrawal syndrome may present as irritability, muscle aches, dizziness, nausea, restlessness, electric sensations like symptoms etc symptoms. So if she is taking this drug then please don't discontinue abruptly.

Hope it helps you, if you have more questions you can ask again.

Thanks
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Follow-up: Is it safe to take omega-3 softgels during serotonin syndrome? 13 minutes later
and these electric charges that might appear after suddenly discontinuing the Effexor can be felt pretty much everywhere in the body or just in the head and the neck?
 
 
Answered by Dr. Seikhoo Bishnoi 9 hours later
Hello again

No usually they will appear in head and neck only. Whole body shakiness or electrical charges are not seen.

If you have more questions you can ask again.

Thanks
Above answer was peer-reviewed by
 
Follow-up: Is it safe to take omega-3 softgels during serotonin syndrome? 1 hour later
she's got neck pain and feels the electric shocks pretty much everywhere in her body.
 
 
Answered by Dr. Seikhoo Bishnoi 37 minutes later
Hello again

Such symptoms may occur if associated Vitamin deficiencies are there. Get her Vitamin B12 levels checked, if it comes below 300 then start B12 supplements.
For relief of her symptoms you can give her low dose Benzodiazepine drugs as clonazepam on SOS basis. Only 0.25 mg doses will help. In most of cases such symptoms are part of anxiety and restlessness.

If you have more queries you can ask again.

Thanks
Above answer was peer-reviewed by
 
Follow-up: Is it safe to take omega-3 softgels during serotonin syndrome? 9 hours later
she was on 150mg Effexor and 30 mg remeron, and 54 mg concerta and the Effexor and remeron and the decreased her Effexor by 75mg suddenly and about 20 days later she developed neck discomfort, she had the electric shocks before her Effexor was lowered and at this point I don't if these are caused by too much serotonin or suddenly decreasing her dose of Effexor by 75 mg. thanks and cheers.
 
 
Answered by Dr. Seikhoo Bishnoi 12 minutes later
Hello again

As you have mentioned that she developed symptoms 20 days after she decreased the dose of Venlafexine to 75 mg per day. She is also taking Mirtazepine and methylphenidate.
Venlafexine is a drug with short half life and it is very uncommon to have withdrawal syndrome 20 days after decreasing the dose. Also as dose has increased and she is not taking any other drug with adverse reaction so chances of Serotonin syndrome are also rare.

Now what is causing these symptoms?
One thing I have already mentioned that low supplements in her prescription.

You can give Omega 3 Fatty acids XXXXXXX food also. Along with these give Vitamin E capsules also, they will help in improving the symptoms.

Third get her Thyroid function test done. Hypothyroidism is important cause of anxiety, depression and somatic symptoms.

Hope it helps you, if you have more questions you can ask again. If you are satisfied with conversation then you can review me.

Thanks
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
 
Follow-up: Is it safe to take omega-3 softgels during serotonin syndrome? 52 minutes later
she's is still very distractible. I can see that eventhough it's been like a month that her dose of Effexor has been lowered but I don't know if these electric shock sensations and the neck discomfort has anything with suddenly lowering her Effexor by 75mg. ok i'll have her check her thyroid.
 
 
Answered by Dr. Seikhoo Bishnoi 32 minutes later
Hello again

Lowering the dose of drug has nothing to do with these symptoms and also they are not due to serotonin syndrome but they might be due to anxiety itself. Get her thyroid levels checked (especially TSH levels) and start giving her Vitamin B12 tablets. Wishing her a good health.

Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor